Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 4:26 PM EDT for Jay County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:26 PM EDT (20:26 UTC)
- Expired
- May 31, 2018, 5:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 125 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
386
WUUS53 KIWX 312026
SVRIWX
INC075-312100-
/O.NEW.KIWX.SV.W.0028.180531T2026Z-180531T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
426 PM EDT THU MAY 31 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Jay County in east central Indiana...
* Until 500 PM EDT.
* At 426 PM EDT, a severe thunderstorm was located over Portland,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Portland, Westchester, Bryant, Salamonia, College Corner, Boundary
City, Liber, Trinity, Collett, Bluff Point, Brice and Bellfountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4032 8505 4052 8503 4056 8480 4031 8481
4031 8496
TIME...MOT...LOC 2026Z 269DEG 23KT 4043 8495
HAIL...1.00IN
WIND...60MPH
$$
CM1 follow-up statement
616
WWUS53 KIWX 312054
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
454 PM EDT THU MAY 31 2018
INC075-312104-
/O.EXP.KIWX.SV.W.0028.000000T0000Z-180531T2100Z/
Jay IN-
454 PM EDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JAY COUNTY WILL EXPIRE
AT 500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4032 8505 4052 8503 4056 8480 4031 8481
4031 8496
TIME...MOT...LOC 2054Z 269DEG 23KT 4043 8473
$$
CMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 31, 2:41 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
241 PM EDT Thu May 31 2018
.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018
Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 236 PM EDT Thu May 31 2018
Ongoing convective complex moving across the Ohio valley expected
to continue on mainly eastward track given zonal flow in mean
cloud bearing layer while visible sat imagery depicting remnant
MCV over northern MO. Ample low level and boundary layer moisture
combined with increasing diurnal instability will have widely
scattered convection possible into the evening hours. Weak flow
and a weakly forced environment does not favor any organized
convection over much of the area...exception being southern CWA
where greater instability and a little enhanced helicity has
broken line of strong/severe storms. Precip chances continue
overnight as cold front approaches the area bringing enhanced mass
flux convergence along with an increasing low level shear with
additional enhanced shear contribution from MCV that HIRES
guidance has moving into central Indiana tonight. Precip chances
also linger into Friday as secondary short wave rotates through
around the backside of main upper trof. One more warm and muggy
night for all but the far NW CWA followed by cooler and drier
airmass moving in behind the front on Friday.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM EDT Thu May 31 2018
Water vapor imagery that is depicting upper trof coming onshore
in the Pacific NW Thursday morning will have re-enforcing jet
dynamics behind it as it pushes eastward and extends from
Saskatchewan down into the northern plains by Saturday morning.
Downstream amplification will have ridging over the region for a
pleasant start to the weekend. Surface ridging extending down from
Canadian high pressure will have cooler and less humid airmass in
place providing for much more seasonable temperatures with a
morning low 55-60F and afternoon high 75-80F. Upstream trof will
continue eastward and and bring a surface frontal wave through the
area Saturday night/Sunday morning and bring a chance for
showers/storms. Models trending toward upper trof digging and
closing off over the great lakes region Sunday with plenty of
spread in timing and placement. Modest mid-level cold pool (-15C)
over the region could aid in some diurnal showers over the area
Sunday afternoon but forcing generally shifting east of the area.
Remainder of extended looking fairly quiet as weak surface ridging
builds into the region. NW flow aloft will keep temperatures
quite seasonable for this time of year.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 152 PM EDT Thu May 31 2018
VFR conditions are expected to prevail through the TAF period, with
only brief reductions to MVFR possible during any heavier showers
and thunderstorms this afternoon and evening. As of 1745Z, showers
and even a few thunderstorms were observed on radar, west and south
of the terminals. Otherwise, expect a wind shift by Friday morning
to the west-northwest as a cold front moves through.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
Friday night for INZ003.
MI...Beach Hazards Statement from Friday afternoon through late
Friday night for MIZ077.
OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
LMZ043-046.
&&
SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, May 31, 4:16 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 416 AM EDT Thu May 31 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-010830- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Thunderstorms are possible across the area this afternoon into tonight. Isolated severe thunderstorms may be possible, especially south of Route 24. Damaging winds as well as heavy rain will pose the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a small chance for thunderstorms Saturday night into Sunday .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-010830- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 416 AM EDT Thu May 31 2018 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Conditions will become hazardous for small craft Friday afternoon into Friday night with the potential for dangerous swimming conditions as well. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, May 31, 2:52 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND GST 1 SSW GRISSOM AFB 40.65N 86.15W
05/31/2018 M39 MPH MIAMI IN AWOS
AWOS STATION GUS, 1 SSW GRISSOM AFB.
&&
MCDSpecial weather statement, May 31, 2:52 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
252 PM EDT THU MAY 31 2018
INZ022-023-311915-
Miami-Cass-
252 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN MIAMI COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Mexico, or 10
miles northwest of Peru, moving southeast at 10 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Peru, Mexico, Denver, Macy, Chili, Twelve Mile and Deedsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4084 8625 4091 8620 4091 8617 4096 8617
4094 8594 4076 8610
TIME...MOT...LOC 1852Z 294DEG 11KT 4089 8616
CMLocal storm report, May 31, 3:13 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 WNW HESSEN CASSEL 40.98N 85.09W
05/31/2018 E45 MPH ALLEN IN TRAINED SPOTTER
ESTIMATED 40-50 MPH WIND GUST. NEAR
INTERSECTION OF US 27 AND I 469.
&&
MCDLocal storm report, May 31, 3:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 W BLUFFTON 40.74N 85.20W
05/31/2018 E45 MPH WELLS IN TRAINED SPOTTER
ESTIMATED 40-50 MPH WIND GUST WITH
THUNDERSTORM OUTFLOW.
&&
MCDSpecial weather statement, May 31, 3:37 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
337 PM EDT THU MAY 31 2018
INZ026-027-033-034-312015-
Jay-Blackford-Adams-Wells-
337 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD...SOUTHEASTERN
WELLS...SOUTHWESTERN ADAMS AND CENTRAL JAY COUNTIES...
At 337 PM EDT, a strong thunderstorm was located near Hartford City,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Portland, Hartford City, Berne, Dunkirk, Montpelier, Geneva,
Pennville, Center, Nottingham, Bryant, Mill Grove, Como, Keystone,
Collett, Domestic, Balbec, Ceylon, Dillman, Petroleum and College
Corner.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4037 8522 4038 8522 4038 8539 4058 8541
4069 8495 4035 8490
TIME...MOT...LOC 1937Z 262DEG 27KT 4050 8531
CMSpecial weather statement, May 31, 4:13 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT THU MAY 31 2018
INZ034-312045-
Jay-
413 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT JAY COUNTY...
At 413 PM EDT, a strong thunderstorm was located over Portland,
moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Portland, Redkey, Westchester, Center, Bryant, Salamonia, Trinity,
Brice, Como, Bellfountain, College Corner, Boundary City, Liber,
Blaine, Collett, New Corydon, Bluff Point, Powers and New Mount
Pleasant.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4055 8510 4057 8491 4057 8480 4031 8481
4031 8519
TIME...MOT...LOC 2013Z 269DEG 23KT 4047 8500
CMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:52 AM EDT | Small Craft Advisory | IWX | 52 hr | |
| May 31, 10:31 AM EDT | Beach Hazards Statement | IWX | 45 hr | |
| May 31, 1:34 PM EDT | Special Weather Statement | IWX | Cass, Miami | 26 min |
| May 31, 1:57 PM EDT | Special Weather Statement | IWX | Wabash, Whitley | 33 min |
| May 31, 1:58 PM EDT | Special Weather Statement | IWX | Howard | 32 min |
| May 31, 2:12 PM EDT | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 48 min |
| May 31, 2:19 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Whitley | 41 min |
| May 31, 2:22 PM EDT | Special Weather Statement | IWX | Fulton | 23 min |
| May 31, 2:41 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash | 34 min |
| May 31, 2:48 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Huntington, Wells | 42 min |
| May 31, 2:52 PM EDT | Special Weather Statement | IWX | Miami | 23 min |
| May 31, 3:37 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 38 min |
| May 31, 4:13 PM EDT | Special Weather Statement | IWX | Jay | 32 min |
| May 31, 5:06 PM EDT | Special Weather Statement | IWX | Jay | 54 min |
| May 31, 5:45 PM EDT | Special Weather Statement | IWX | LaPorte | 45 min |
| May 31, 7:13 PM EDT | Special Weather Statement | IWX | Pulaski | 32 min |
| May 31, 7:40 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| May 31, 7:46 PM EDT | Special Weather Statement | IWX | Fulton | 29 min |
| May 31, 7:55 PM EDT | Special Weather Statement | IWX | Kosciusko | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.